Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Hypothyroidism, depression, overweight, breast puffiness, on prozac, ativan, history of GAD, dysthymia. Thyroid medication or antidepressants ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
Hi I used to take antidepressants prozac or wellbutrin for dysthymia they would both work fairly well, when I had sex issues I took both and they were very helpful together. I have taken ativan 1mg a day for years for gad. Currentlky I was diagnosed with hypothyroidism and noticed since i take cytomel 5mcg and 25mcg of levoxyl, I prozac and wellbutrin don't seem to work as well. Or maybe they take longer 4 or 5 weeks to start working. I dont know whats up with this because prior to thyroid meds I had a good affect very soon after starting these. Why is this. Should I take both or is one preferred, or should I only take thyroid meds. they help with energy but do not help with anxiety or mood. My main point is can you tell me that when I started thyroid meds after a year off antidepressants I got sad moods and tearfulness, after a year on cytomel and levoxyl that hasnt changed but when my md pput me back on prozac with these it didnt work well and now after being put on wellbutrin that doesnt work as well as before thyroid med. Mt tsh was 4.5 when diagnosed, now on the thyroid i am 1.21 but I only feel more energy, I have become overweight and depresses, my md is ready to throw in the towel on hormones, in fact he suggested stopping all thyroid and taking prozac and wellbutrin-he thinks they too will decrease my dependence on ativan. This is why I am writing Iam considering that. He tried testoterone too my level was 330, then on test. it went down to 280. Recently on thyroid only I am level 328. On testoterone my breasts got puffy and nipples large-they still are, and I added to my weight. What do you think is going on and what medicines should I stick with. XXXXXXX
Posted Thu, 26 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing to us.
The mood disorders that you are having are likely to get aggravated with the hypothyroidism. The thyroid replacement drugs are likely to help your symptoms of depression but might increase some anxiety.
Usually for the mild rise of tsh like yours, only levoxyl is sufficient. Antidepressant drugs do take at least six weeks to show their full therapeutic effect and if there is not optimum relief even after 8-10 weeks of regular medications, then i suggest you to ask your psychiatrist to consider other better antidepressants like sertraline and escitalopram.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: Hypothyroidism, depression, overweight, breast puffiness, on prozac, ativan, history of GAD, dysthymia. Thyroid medication or antidepressants ? 2 hours later
During the course of the ten years with anxiety and depression before the hypothyroidism diagnosis. My md tried various antidepressants, the ones that had very negative effects for me were celexa, zoloft, lexapro, and effexor-they all produced gloomy thinking and significant sex problems.

The one s that worked well were ludiomil but md removed for blurred vision, prozac worked well but some ed-so added wellbutrin which worked well with prozac or alone although it tends to make me nervous. Ativan has worked for anxiety for years, xanax also worked well, but my md though ativan lasted longer for me-xanax did help take edge off of wellbutrin.
So what are my best choices for anxiety and depression. My doctor had hoped that the thyroid medicne only would help with depression. But on levoxyl alone I got more depressed so he added cytomel which is better with mood but not totally and increases anxiety. So should I only take thyroid meds or should I go with the antidepressants too. I will not stop the anxiety med ativan unless I find something better because there is nothing worse than panic anxiety. Could hypothyroidism cause panic anxiety? That is all and thank you. XXXXXXX
Answered by Dr. Rakhi Tayal 3 hours later

Thanks for writing again.

Hypothyroidism makes your mood dull but does not aggravate panic anxiety. You have already tried all kinds of anti depressant medicines with considerable side effects.

You need to remain close to your family and friends with whom you can talk and share your feelings and difficulties. Other than that some simple measures that can help you include-

1. Practice relaxation exercises like yoga, XXXXXXX breathing exercises, etc.

2.Do a regular workout or exercise like aerobics.

3. Decrease sugar intake in your diet.

4. Indulge in some interesting hobbies.

5.Listen to music , go to parks or picnics with friends, etc.

These will relax your tension to a large extent and you will find your life interesting.

Apart from that you need to continue the treatment as advised by your physician.

Wishing you an early recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor